Wyoming, 2025

Wildfire in Wyoming, September 1 to 24, 2025

September 1 to 24, 2025 · NWS RIW · 1 event in 1 county or zone

The Dollar Lake Fire continued to burn in the western Wind River Mountains in September, growing to over 19,000 acres by September 5th. Following that, a period of cooler and wetter weather slowed the spread of the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Dollar Lake Fire continued to burn in the western Wind River Mountains in September, growing to over 19,000 acres by September 5th. Following that, a period of cooler and wetter weather slowed the spread of the fire. The fire was largely contained by September 24th, burning a total of 19,467 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 9:00 PM MST, 3 hours earlier. Its key messages:

  • Smoke from wildfires will continue across the area overnight and into tomorrow.
  • Dry conditions and seasonable temperatures.
  • A cold front drops highs by up to 5 degrees on Wednesday and Thursday. This also brings low chances (15%) for showers and storms Wednesday and Thursday afternoon, with better chances Friday into next weekend.
Area forecast discussion, Aug 31, 9:00 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Riverton WY
1000 PM MDT Sun Aug 31 2025

.KEY MESSAGES...

- Smoke from wildfires will continue across the area overnight
  and into tomorrow.

- Dry conditions and seasonable temperatures.

- A cold front drops highs by up to 5 degrees on Wednesday and
  Thursday. This also brings low chances (15%) for showers and
  storms Wednesday and Thursday afternoon, with better chances
  Friday into next weekend.

&&

.UPDATE...
Issued at 1235 PM MDT Sun Aug 31 2025

No major changes to the forecast with this update. Today should be a
nice day to be outside, with highs in the upper 70s west of the
Divide and low-to-mid 80s east. Overall, the area remains dry, with
a few showers possible (15%-25%) over the Bighorn and Wind River
ranges this afternoon. Tomorrow (Labor Day) looks very similar, with
high temperatures trending a few degrees warmer. Again, a few
showers will be possible over the mountains, with models mainly
highlighting the southern Absarokas and northern Bighorns.

&&

.DISCUSSION...
Issued at 130 AM MDT Sun Aug 31 2025

Conditions are expected to be mostly dry for the rest of the Labor
Day weekend and Tuesday, with temperatures ranging from the upper
70s to upper 80s. There is less than a 10% chance for showers to
develop over the Bighorn, Absaroka and Wind River Mountains this
afternoon. Winds will stay light, with periods of high clouds from
time to time. The synoptic pattern this week remains largely
unchanged: the Cowboy State will be sandwiched between an upper
level ridge to the west and a strong developing longwave trough to
the east. The influence of these two features could cause some
variability for each side of the Divide. The main wrinkle today
will be increasing smoke/haze across western and central
portions of the CWA through the day. Most of the smoke will be
from the numerous wildfires in central ID.

A cold front looks to move across areas east of the Divide by
Wednesday. Models are now in better agreement with the timing and
keep the colder air well to the east. The possibility for the first
shot of fall weather has gone down and does not look like it will
happen this week. Overall, the forecast looks to stay somewhat
stable this week with mostly dry conditions and light winds.
Additionally, these conditions will keep fire weather conditions
from going critical.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1000 PM MDT Sun Aug 31 2025

VFR conditions expected throughout the period for all TAF sites.
Light winds overnight and mainly clear skies. Winds by 17-19Z
will remain light around 10kts or less expected. INcreasing
high clouds late in the period after 00Z towards sunset as winds
decrease to 5kts or less due to radiational cooling into the
overnight hours. No other weather elements are expected at this
time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Wittmann
DISCUSSION...LaVoie
AVIATION...Lowe
Hazardous weather outlook, Aug 31, 12:46 AM MST, 23 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
146 AM MDT Sun Aug 31 2025

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
146 AM MDT Sun Aug 31 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Increasing smoke/haze over western and central portions of the CWA
through the day today.

.DAYS TWO THROUGH SEVEN...Labor Day through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains West

When
September 1, 12:00 AM MST to September 24, 11:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Park/Forest Service
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Please see episode for a description.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294306.